Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 27, NWS St. Louis, MO

July 8, 2024Boone County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 8, 2024, 3:23 AM CDT for Boone County, Missouri. It was in force for 5 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2024, 3:23 AM CDT (08:23 UTC)
Expired
Jul 8, 2024, 8:30 AM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Boone County, MO

The radar

The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:27 AM CDTFLASH FLOOD2 N Columbia, MOCar in flood waters.
Jul 8, 4:27 AM CDTFLASH FLOOD2 N Columbia, MOWater rescue on Rangeline Street.
Jul 8, 4:27 AM CDTFLASH FLOOD2 Ne Columbia, MOMultiple vehicles in flood water at Vandiver Drive and Sylvan Lane.
Jul 8, 4:30 AM CDTFLASH FLOOD1 N Columbia, MO***1 FATALITY*** A fireman participating in a swift water rescue on Bear Creek was swept into flood waters when his boat overturned. The fireman was later recovered and pronounced deceased due to drowning.
Jul 8, 4:44 AM CDTFLASH FLOOD2 N Columbia, MOPeople stranded in floodwaters on Northland Drive.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

033 
WGUS53 KLSX 080823
FFWLSX
MOC019-081330-
/O.NEW.KLSX.FF.W.0027.240708T0823Z-240708T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
323 AM CDT Mon Jul 8 2024

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  West Central Boone County in central Missouri...

* Until 830 AM CDT.

* At 323 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Midway and McBaine.

This includes Interstate 70 in Missouri between exits 117 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3890 9248 3891 9248 3892 9250 3894 9252
      3901 9252 3908 9231 3896 9229 3887 9245
      3890 9247

FLASH FLOOD...RADAR INDICATED

$$

Byrd
2 follow-up statements
137 
WGUS73 KLSX 081055
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
555 AM CDT Mon Jul 8 2024

MOC019-081330-
/O.CON.KLSX.FF.W.0027.000000T0000Z-240708T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-
555 AM CDT Mon Jul 8 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT THIS 
MORNING FOR WEST CENTRAL BOONE COUNTY...

At 555 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain have moved north of the warned area. However, between 1 and 3 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Columbia, Midway and McBaine.

This includes Interstate 70 in Missouri between exits 117 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3890 9248 3891 9248 3892 9250 3894 9252
      3901 9252 3908 9231 3896 9229 3887 9245
      3890 9247

FLASH FLOOD...RADAR INDICATED

$$

Byrd
049 
WGUS73 KLSX 081332 RRA
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
832 AM CDT Mon Jul 8 2024

MOC019-081342-
/O.EXP.KLSX.FF.W.0027.000000T0000Z-240708T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-
832 AM CDT Mon Jul 8 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL BOONE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3890 9248 3891 9248 3892 9250 3894 9252
      3901 9252 3908 9231 3896 9229 3887 9245
      3890 9247

$$

Jaja

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 10:50 PM CDT, 4 hours 33 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms will impact the area, expanding eastward across the CWA tonight through Monday.
  • An isolated strong-severe storm is possible into early evening across parts of northeast Missouri and west-central Illinois, and across southeast Missouri and southern Illinois on Monday afternoon.
  • The remnant circulation of Tropical Cyclone Beryl is expected to track across southeast Missouri and southern Illinois on Tuesday and Tuesday evening. There remains some uncertainty in the exact track, but a swath of heavy rain from 2-4 inches will likely accompany the track which could pose flooding concerns.
Area forecast discussion, Jul 7, 10:50 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1050 PM CDT Sun Jul 7 2024

.UPDATE...
Issued at 840 PM CDT Sun Jul 7 2024

The threat for strong thunderstorms this afternoon has largely
ended as outflow has raced well out ahead of the thunderstorms,
and even the newer updrafts are starting off elevated and behind
the gust front. That gust front is moving through the St Louis
area as of 830PM. We still expect some showers and thunderstorms
overnight as the low level jet picks up, but coverage is expected
to decrease over the next few hours and may be relatively sparse
overnight as well. There should be a lull Monday morning before
renewed thunderstorms develop Monday afternoon, this time more
likely in the central and southeast portions of the forecast area.
We've made some updates to try to show the hourly progression of
precipitation chances, but we really can't rule out some activity
showing up on our radar anytime during the next 48-60 hours or so.
The best threat window for strong to severe storms (marginal
risk) is Monday afternoon, and the best threat for flooding
(slight risk) is on Tuesday.

Kimble

&&

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms will impact the
  area, expanding eastward across the CWA tonight through Monday.

- An isolated strong-severe storm is possible into early evening
  across parts of northeast Missouri and west-central Illinois,
  and across southeast Missouri and southern Illinois on Monday
  afternoon.

- The remnant circulation of Tropical Cyclone Beryl is expected to
  track across southeast Missouri and southern Illinois on Tuesday
  and Tuesday evening. There remains some uncertainty in the exact
  track, but a swath of heavy rain from 2-4 inches will likely
  accompany the track which could pose flooding concerns.

&&

.SHORT TERM... (Through Monday Afternoon)
Issued at 238 PM CDT Sun Jul 7 2024

A series of vort maxes across western MO along with a weak boundary
in western MO have already lead to the development of showers and
thunderstorms from northeast through west-central MO this
afternoon. There is some pretty decent instability ahead of the
storms into northeast MO and this along with effective shear of
25-30 kts could result in a few strong to severe storms into early
evening with one inch hail and damaging winds the main threat.
Otherwise these vorticity maxima along with an increasing
southwesterly LLJ and the advancing boundary should lead to
scattered to numerous showers and storms impacting primarily
northeast and central MO and west-central IL tonight.

The upstream longwave trof is forecast to steadily deepen and
progress eastward on Monday with additional disturbances in the
flow aloft and the aforementioned boundary providing the impetus
for scattered to numerous showers and thunderstorms. The exact
convective trends are a bit unclear but there should be some
combination of ongoing activity in the morning and then newer
development across east-central and southeast MO and southern IL
in the afternoon where the best instability will reside. Isolated
strong to severe storms would be possible with the afternoon
storms and this has been supported by a few of the CAMS.

Glass

&&

.LONG TERM... (Monday Night through Next Sunday)
Issued at 238 PM CDT Sun Jul 7 2024

The latest guidance shows the southern portion of the progressive
upper trof will have a greater interaction with TC Beryl and will
be deeper, leading to a more northward track following the recurvature.
The latest NHC forecast along with latest superensemble track
guidance suggests the center of the remnant circulation will track
across southeast MO and southern IL Tuesday and Tuesday night.
Rain will spread into southeast MO and southern IL late Monday
night associated with the initial surge of mid-high level moisture
and the interaction with an ULJ to the north. Present indications
are a band of locally heavy rain, 2-4 inches, will accompany the
remnants of Beryl as it tracks through the CWA. At this time and
given the current track, it appears this band will be centered
through southeast and east-central MO and southwest IL. If there
is favorable overlap where we saw heavy rain in early July across
eastern MO and southwest IL where soil moisture is high, then
there could be some flash flood concerns. The additional rainfall
will certainly add to the mainstem river flooding and potentially
produce river flooding in smaller basins south of St. Louis.
Depending on the exact low track and timing, there could be
tornado threat across parts of southeast MO and southern IL closer
to the low but this is highly conditional on the low track.

After the remnant low exits to the east-northeast on Wednesday it
appears that all-in-all we should see a tranquil period. We might
see an isolated diurnal thunderstorm across parts of the area on
Thursday afternoon, but it looks predominately dry heading late
week into next weekend.

Temperatures on Tuesday will be well below normal due to clouds
and rain, but rising heights late week into the weekend signal a
return to more summer-like heat with highs in the 90s.

Glass

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1046 PM CDT Sun Jul 7 2024

For the rest of the night we'll see light winds and abundant mid
cloud cover. A few showers and storms are possible overnight as
the low level jet tries to bring in more moisture, but coverage is
expected to be relatively low and confidence in this affecting any
TAF location is low. There will be a clear lull in activity Monday
morning before additional development occurs in the afternoon with
a greater chance of impacting the St Louis metro where VCTS
continues to be included for this possibility. This threat wanes
in the evening.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 8:45 PM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
845 PM CDT Sun Jul 7 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-090145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
845 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are possible overnight, but the risk for severe weather
is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are expected again on Monday, with a low chance for
severe thunderstorms Monday afternoon and evening. Damaging winds
will be the primary threat.

Locally heavy rain associated with the remnants of Tropical Cyclone
Beryl will impact parts of the area Tuesday and Tuesday Night, which
could pose flash flood concerns across parts of southeast and east-
central Missouri and southwest Illinois.

There is a chance of thunderstorms on Wednesday and Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Kimble

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:57 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade48 min
Jul 8, 1:28 AM CDTAreal Flood AdvisoryLSXBoone, Callaway, Cole, Moniteau3 hr
Jul 8, 2:37 AM CDTFlood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 16 more48 hr
Jul 8, 3:37 AM CDTRiver Flood WarningLSXBoone8 hr
Jul 8, 4:13 AM CDTFlash Flood WarningLSXAudrain, Boone, Callaway4 hr
Jul 8, 4:43 AM CDTFlash Flood WarningLSXLincoln, Montgomery, Warren3 hr
Jul 8, 9:58 AM CDTRiver Flood WarningLSXReynolds48 hr
Jul 8, 1:03 PM CDTAreal Flood AdvisoryLSXReynolds3 hr
Jul 8, 3:32 PM CDTSevere Thunderstorm WarningLSXSaint Charles14 min
Jul 8, 4:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis24 min
Jul 8, 4:08 PM CDTAreal Flood AdvisoryLSXFranklin, Saint Charles42 min
Jul 8, 4:30 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXJefferson, Saint Louis30 min
Jul 8, 4:50 PM CDTFlash Flood WarningLSXFranklin3 hr
Jul 8, 4:56 PM CDTFlash Flood WarningLSXJefferson, Saint Louis3 hr
Jul 8, 4:57 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis48 min
Jul 8, 5:17 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis28 min
Jul 8, 5:19 PM CDTAreal Flood AdvisoryLSXJefferson, Saint Louis3 hr
Jul 8, 5:48 PM CDTAreal Flood AdvisoryLSXCrawford3 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.